Acuut pulmonaal syndroom bij nitrofuranto√Įnegebruik

Klinische les
01-11-2012
Marieke J.M. Broes, Bob F.W.R. Roelofs, Aart H. Mudde en Elske Hoornenborg

Pulmonary toxicity resulting from the use of nitrofurantoin

This supplementary information is presented as submitted by the corresponding author. It has not been copy-edited by NTvG.

Introduction

The acute pulmonary syndrome is an uncommon but severe adverse reaction to nitrofurantoin. Symptoms include fever, dyspnoea, dry cough, rash and sometimes chest pain. The syndrome is seldom recognized at the moment of presentation, potentially subjecting patients to unnecessary treatment and delaying discontinuation of nitrofurantoin. To improve the recognition of this syndrome, we describe the case histories of an 80-year old and an 81-year old women with the acute pulmonary syndrome after administration of nitrofurantoin.

Case description

Patient A, an 80-year old woman was admitted to the emergency department with chest pain. She had complaints of vomiting, non-productive cough, dyspnoea and frequent miction. She was treated with nitrofurantoin because of an urinary tract infection since one day. On physical examination the patient appeared to be ill with tachycardia, tachypnoea, hypotension, fever, low oxygen saturation, a rash and bibasilar crackles on chest auscultation. Laboratory results showed a leukocytosis and elevated C-reactive protein (CRP). Chest X-ray, electrocardiogram (ECG) and cardiac enzymes were normal. She was admitted to the internal medicine ward under the suspicion of a pneumonia or a complicated urinary tract infection. Nitrofurantoin was discontinuated and intravenous antibiotics were started. After two days, she had fully recovered. Urinary and blood cultures gave negative results. Ultimately, no infection could be established. Subsequently, acute pulmonary syndrome due to nitrofurantoin was considered. After rechallenge with nitrofurantoin she developed the same symptoms and recovered within one day after discontinuation of nitrofurantoin.

Patient B, an 81-year old women presented at the emergency department with symptoms of dyspnoea, fever, chest pain on inspiration and painful urination. One day before presentation at the hospital nitrofurantoin had been started because of a cystitis. A meticulous interview revealed that she had comparable symptoms after treatment with nitrofurantoin one month earlier as well. On physical examination the patient appeared moderately ill with fever, tachypnoea, low oxygen saturation and bibasilar crackles on chest auscultation. Laboratory results showed an elevated CRP and leukocytosis with eosinophilia after a few days. Chest X-ray, ECG and cardiac enzymes were normal. Nitrofurantoin was stopped because of the earlier episode of dyspnoea after use of nitrofurantoin. She was admitted to the internal medicine ward under the suspicion of acute pulmonary syndrome due to nitrofurantoin, considering a respiratory tract infection as differential diagnosis. Intravenous amoxicillin was started. After one day her temperature normalised and she felt much better. Ultimately, no infection could be established. Based on the clinical course we diagnosed acute pulmonary syndrome due to nitrofurantoin with high certainty in this patient as well.

Conclusion

The acute pulmonary syndrome due to nitrofurantoin is a relatively rare but serious complication, which is seldom recognized at the moment of presentation. The syndrome should be considered in patients with fever, dyspnoea, dry cough, leucocytosis typically with eosinophilia and a bilateral interstitial pattern on the chest X-ray after starting nitrofurantoin. The prognosis is excellent if the condition is recognized early and nitrofurantoin exposure is discontinuated.